Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Are numbers worse when newly infected
Mar 23, 2003

I just tested HIV+ two weeks ago. I received my numbers this week--cd4 is 341 and viral load of 344,000. I was negative last year at this time (and on every test I had the past 15 or so years). What is going on? Why do i have these awful numbers already? Is this normal. I could have been infected recently I guess? I am very scared! (No symptoms--I have gerrardia but doctor does not think it is related to the HIV status.)

Response from Dr. Young

Yes, HIV lab tests can be quite different during acute infection-- bear in mind though that if your past the first 3-4 months of infection, that these numbers wouldn't represent acute infection, but rather the chronic infection stage. As such, the viral load is quite high and CD4 relatively low.

Furthermore, there are clearly persons who have very high viral loads, even relatively early after infection-- numbers in the >100,000 range would suggest an increased risk for more rapid CD4 cell decline, and I'd highly recommend a repeat set of labs to see if there's either a lab error, or just part of the typical variation that we see on occasion.

Lastly, Giardia infection (Giardiasis) is actually quite common among our HIV-infected patients. Having chronic- or intermittent infection with Giardia is a common cause of diarrhea, having a concomitant infection (or vaccination) can very readily cause an increase in HIV viral load-- perhaps this is an explanation to your high level. -BY



Previous
Whole HIV in VL?
Next
CD4 rebounder?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement